Alabama, 2003

Hail in Alabama, March 5, 2003

March 5, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 5, 2:55 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 5, 2:55 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CST WED MAR 05 2003

SEVERE THUNDERSTORM POSSIBILITIES TONIGHT IS THE MAIN CONCERN.

A COLD FRONT EXTENDED FROM THE NORTHEAST U.S. TO TEXAS.  SURFACE LOW
PRESSURE WAS DEVELOPING NEAR THE ARKLATEX REGION AS A UPPER LEVEL
IMPULSE WAS MOVING ALONG THE UPPER LEVEL JET IN TEXAS.  CLOUDS
PRETTY MUCH COVERED ALABAMA.  SHOWERS AND THUNDERSTORMS WERE
DEVELOPING OVER SW MISSISSIPPI.

REGARDING SEVERE STORM POTENTIAL TONIGHT...SPC HAS ENTIRE FORECAST
AREA IN SLIGHT RISK.  THIS MAKES GOOD SENSE WITH A GOOD SHORT WAVE
MOVING ALONG AN APPROACHING COLD FRONT TO PROVIDE LIFT...SOME
INSTABILITY...AND STRONG UPPER LEVEL DYNAMICS WITH WINDS INCREASING
AT MOST LEVELS OF THE ATMOSPHERE.  THE ONE LIMITING FACTOR REMAINS IS
INSTABILITY.  CURRENTLY...TEMPS/DEWPOINTS HAVE NOT RISEN MUCH DURING
THE DAY OVER THE FORECAST...EXCEPT SOUTH OF MONTGOMERY WHERE TEMPS
HAVE RISEN INTO THE 70S.  ATMOSPHERE EXPECTED TO DESTABILIZE SOME
WITH WARMER/MORE JUICY AIR WORKING NORTHWARD AS THE LOW LEVEL JET
INCREASES RAPIDLY THIS EVENING.  WILL MENTION SEVERE STORMS WITH
DAMAGING WINDS FOR MOST AREAS...MAINLY SOUTH OF INTERSTATE 20 TONIGHT
WHERE THE BEST INSTABILITY WILL OCCUR...ALTHOUGH A POSSIBLE TORNADO
CANNOT BE RULED OUT.  EXPECT THE HIGHEST SEVERE WEATHER THREAT TO
OCCUR FROM WEST TO EAST...BEGINNING AROUND 8-10 PM NEAR THE
MISSISSIPPI BORDER TO 2-4 AM NEAR THE GEORGIA BORDER.

COLD FRONT EXPECTED TO PASS THROUGH THE AREA OVERNIGHT AND
THURSDAY...THEN STALL OUT OVER FAR SOUTHERN AREAS BY THURSDAY
AFTERNOON.  WITH FRONT EXPECTED TO LINGER OVER FAR SOUTHERN ZONES
THURSDAY THROUGH FRIDAY...IMPULSES EXPECTED TO MOVE ALONG THE NEARBY
SUBTROPICAL JET...WILL INCREASE PRECIP CHANCES THURSDAY THROUGH
FRIDAY SOUTH.  NO SEVERE WEATHER IS EXPECTED BEYOND TONIGHT.

WITH FRONT WEAKENING AS IT PASSES TONIGHT...EXPECT LITTLE CLEARING
OVER AREA AS LOW LEVEL MOISTURE WILL HANG AROUND WITH WEAK
WINDS.  MAYBE SOME CLEARING WILL OCCUR LATE FRIDAY AS HIGH
PRESSURE AND DRIER AIR WORKS INTO THE AREA.

NO MAJOR CHANGES MADE TO THE EXTENDED.

BHM 51/58/45/66/47 +2110
MGM 59/64/50/66/50 +5441

.BHM...NONE.

MBS/91
Hazardous weather outlook, Mar 5, 1:19 PM CST, 2 hours 30 minutes before
ALZ011>015-017>050-052115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CST WED MAR 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT FOR MUCH OF THE FORECAST AREA.  WARM AND MOIST AIR AT THE
SURFACE...AN APPROACHING COLD FRONT...AND STRONG UPPER LEVEL
DYNAMICS...WILL ALL CONVERGE OVER THE FORECAST AREA TO PRODUCE THE
THREAT OF SEVERE THUNDERSTORMS.  AT THIS TIME...THE PRIMARY THREAT
APPEARS TO BE STRONG...DAMAGING WINDS...ASSOCIATED WITH LINES AND
LINE SEGMENTS AHEAD OF THE COLD FRONT.  AS ALWAYS...WITH A STRONG
SPRINGTIME SYSTEM...THERE IS A POSSIBILITY FOR ISOLATED TORNADOES.

AS FOR THE TIMING OF THE THREAT...THE MOST VULNERABLE HOURS APPEAR TO
BE FROM 8 PM TONIGHT UNTIL THE EARLY MORNING HOURS...AROUND 6 AM...
ENDING FROM WEST TO EAST.  AT THIS TIME...FEEL THE SEVERE WEATHER
WILL MOVE INTO AREAS WEST OF INTERSTATES 20 AND 65 BY 8 PM.  THE
SEVERE WEATHER WILL MOVE EAST INTO THE INTERSTATE 65 AND 20 CORRIDOR
BY MIDNIGHT...AND BE AROUND INTERSTATE 85 BY 3 AM. THIS IS A FAST
MOVING SYSTEM AND EXPECT IT TO EXIT OUR COUNTY WARNING AREA BY 11 AM
THURSDAY MORNING.

AS ALWAYS...STAY TUNED FOR FURTHER UPDATES AND CLARIFICATION OF THE
TIMING...LOCATION...AND EXTENT OF THE SEVERE WEATHER THREAT
THROUGHOUT THE DAY TODAY.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED OVER MOST OF THE AREA TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
March 5, 3:49 PM CST
Where
Sumter County, Geiger
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.867, -88.300

Penny size hail was observed near Geiger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349238.